Alert archive / Utah / Special Weather Statements in 2023
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 4, 2023, 9:21 PM MDT for Box Elder County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 9:21 PM MDT (03:21 UTC)
- Expired
- Aug 4, 2023, 10:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.88 in
- Wind
- 50
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 59 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 3.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369
WWUS85 KSLC 050321
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
921 PM MDT Fri Aug 4 2023
UTZ101-050400-
Great Salt Lake Desert and Mountains UT-
921 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of south central Box
Elder County through 1000 PM MDT...
At 920 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Utah Test and Training Range North, or 45 miles east
of Montello, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Salt Lake North of the Causeway, Utah Test and Training Range
North, Gunnison Island and Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4114 11336 4133 11340 4144 11283 4111 11281
TIME...MOT...LOC 0320Z 269DEG 22KT 4124 11330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:33 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 4, 3:33 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 333 PM MDT Fri Aug 4 2023 .SYNOPSIS...A drier, more stable airmass will continue to spread into the state and remain in place through much of next week. A few showers or thunderstorms will be possible across portions of northern Utah through the weekend. && .SHORT TERM (THROUGH 12Z SUNDAY)...Drier conditions have spread into the area today underneath a southwesterly flow aloft. Latest PWAT analysis indicates 0.8-0.9 inches along the ID border, and between 0.5-0.7 inches elsewhere. Coincident with the lingering moisture pool, SBCAPE values are currently near 2kJ/kg along the Idaho border, whereas more modest instability (SBCAPE less than 1kJ/kg) exists from the southern half of the GSL southward. Expect relatively strong convection to remain ongoing near the Idaho border through this evening, while weaker and isolated convection can be expected over the Uintas and Book Cliffs. Additionally, a few weak cells may move into the northwest deserts near KENV this evening. The airmass is expected to continue to trend a bit drier tomorrow. However, there is a bit more support for ascent due to an upstream shortwave trough that will be lifting across Nevada into Utah. This may lead to greater coverage of convection across Utah tomorrow (still limited to mainly northern Utah), but these storms are not expected to produce significant rainfall. Otherwise, a general warming trend is expected, although afternoon max temperatures will remain near to below climatological normals. .LONG TERM (After 12Z Sunday)...The extended forecast period remains largely unchanged as the end of the weekend brings isolated showers and storms to the northern portion of the county warning area ahead of a growing high pressure ridge. This aforementioned ridge will become more dominant over the entire Great Basin region to start the work week, introducing much more dryer and cooler conditions. However passing systems to the south could bring some enhanced winds to southern portions of Utah that when mixed with the hot and dry conditions could lead to areas nearing Red Flag Warning criteria. We will continue to monitor and update on that front. The retrograding high pressure ridge well to our south will hold through the beginning half of the work week before model guidance is favored in the system beginning to track northward. This could bring back better moisture and dynamics that could lead to a wetter second half of the work week and thus likely flash flood potential for southern Utah. Otherwise much of the extended forecast shall be pleasant with moderate afternoon highs with valleys in the upper 80s and low 90s while far southern UT remains around 100F. Mostly clear and blue skies and dry weather in most areas as we trek further into August. && .AVIATION...KSLC...Northwest winds expected to change to southeast drainage winds between 04Z and 06Z. There is a slight chance (30%) that this wind change happens after 06Z due to outflow winds from storms near the Idaho border. Northwest winds expected to come back around 18Z Saturday. Mostly clear skies and VFR conditions expected. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will be possible for far northern Utah, otherwise isolated showers and thunderstorms possible across higher terrain locations in northern and central Utah. The isolated storms will be done around 03Z while the storms up by the UT/ID border could remain until 06Z. When encountering these storms, winds could be gusty and erratic at times. Other than these storms, expect mainly clear skies, VFR conditions, and diurnal winds through the TAF period. && .FIRE WEATHER...A drier airmass has spread into the area and will remain in place through at least the middle of next week. Even so, generally isolated diurnal showers and thunderstorms remain possible, mainly over the higher terrain of northern Utah. That said, wetting rain potential will continue to decrease over the next few days. Main concerns going forward are lowering humidities, with min RH dropping into the low teens to single digits across the southern half of Utah with poor overnight recoveries. Additionally, winds will increase from Sunday through midweek, especially across southern Utah. Critical fire weather conditions may develop on Sunday near the Arizona border, but should remain isolated/marginal. Stronger winds are currently forecast towards the midweek timeframe which could result in a better chance of critical fire weather conditions. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Selbig/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 4, 6:48 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
648 PM MDT Fri Aug 4 2023
UTZ101-050130-
Great Salt Lake Desert and Mountains UT-
648 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern Box
Elder County through 730 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Park Valley, or 31 miles southeast of Oakley Reservoir,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Park Valley, Etna, Standrod, Grouse Creek, Lynn, Rosette and Yost.
This includes Utah Route 30 between mile markers 1 and 8, and between
mile markers 31 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 11309 4180 11312 4135 11404 4199 11404
TIME...MOT...LOC 0047Z 248DEG 19KT 4176 11365
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSSpecial weather statement, Aug 4, 7:25 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
725 PM MDT Fri Aug 4 2023
UTZ101-050215-
Great Salt Lake Desert and Mountains UT-
725 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of southwestern Box
Elder County through 815 PM MDT...
At 725 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Park Valley to 11 miles east
of Montello. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lucin.
This includes Utah Route 30 between mile markers 1 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4165 11273 4110 11363 4108 11404 4137 11404
4176 11341
TIME...MOT...LOC 0125Z 285DEG 19KT 4162 11341 4128 11396
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 4, 8:22 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
822 PM MDT Fri Aug 4 2023
UTZ101-050300-
Great Salt Lake Desert and Mountains UT-
822 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of southwestern Box
Elder County through 900 PM MDT...
At 822 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Park Valley to 10 miles
southeast of Montello. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Salt Lake North of the Causeway, Locomotive Springs, Promontory
and Golden Spike Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4162 11247 4105 11356 4103 11404 4121 11404
4176 11311
TIME...MOT...LOC 0222Z 273DEG 16KT 4158 11307 4114 11405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 4, 9:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
900 PM MDT Fri Aug 4 2023
UTZ101-050345-
Great Salt Lake Desert and Mountains UT-
900 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern Box
Elder County through 945 PM MDT...
At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Montello, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Box
Elder County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4105 11391 4122 11398 4146 11343 4107 11335
TIME...MOT...LOC 0300Z 253DEG 15KT 4116 11385
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 4, 9:02 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
902 PM MDT Fri Aug 4 2023
UTZ101-103-050345-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
902 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of central Box Elder
County through 945 PM MDT...
At 901 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Great Salt Lake North of the Causeway, or 32 miles
south of Snowville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Salt Lake North of the Causeway, Promontory and Golden Spike
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4147 11298 4166 11298 4172 11240 4138 11237
TIME...MOT...LOC 0301Z 269DEG 22KT 4152 11287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPSSpecial weather statement, Aug 4, 9:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
921 PM MDT Fri Aug 4 2023
UTZ101-050400-
Great Salt Lake Desert and Mountains UT-
921 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of south central Box
Elder County through 1000 PM MDT...
At 920 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Utah Test and Training Range North, or 45 miles east
of Montello, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Salt Lake North of the Causeway, Utah Test and Training Range
North, Gunnison Island and Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4114 11336 4133 11340 4144 11283 4111 11281
TIME...MOT...LOC 0320Z 269DEG 22KT 4124 11330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 29 min |
| Aug 4, 6:48 PM MDT | Special Weather Statement | SLC | Box Elder | 42 min |
| Aug 4, 7:25 PM MDT | Special Weather Statement | SLC | Box Elder | 50 min |
| Aug 4, 8:22 PM MDT | Special Weather Statement | SLC | Box Elder | 38 min |
| Aug 4, 8:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 29 min |
| Aug 4, 9:00 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 4, 9:02 PM MDT | Special Weather Statement | SLC | Box Elder | 43 min |
| Aug 4, 9:46 PM MDT | Special Weather Statement | SLC | Cache | 44 min |
| Aug 4, 10:28 PM MDT | Special Weather Statement | SLC | Cache | 47 min |
Nearby
Special Weather Statements in Utah, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.